Novocaine is a local anesthetic that is traditionally used during dental procedures. It is well-tolerated and quick to become effective making it an ideal agent for dental procedures but in some patients, unexpected symptoms can occur. In patients that are suffering from a hypersensitivity reaction to novocaine, there are numerous signs that a doctor needs to be mindful of to make sure that the patient can survive this unfortunate encounter.
If you are indeed allergic to novocaine, the first symptoms that you will likely to experience will be local swelling in the oral cavity. People who are most susceptible are patients who have never had any dental work done in the past. It is very unlikely that you would have had novocaine successfully used in the past but start to react later on in life so you can have one less thing to worry about while in the dentist chair if everything was normal last time you visited.
In the event you have a severe reaction to novocaine, this local swelling can become much more problematic because now, you may have problems breathing. Tissue that rapidly expands gives doctors little time to intervene, and most patients will require immediate steroid therapy to reduce the swelling and possible intubation to make sure that they are still able to breathe.
Because novocaine is an anesthetic, it will also act on the central nervous system so patents who suffer from an allergic reaction may also notice irregularities in other systems in the body. It has been documented that patients with novocaine allergies can also experience chest pain, irregular heartbeats, dizziness, drowsiness, anxiety, restlessness, nausea, vomiting or even seizures.
Although the dentist should check beforehand, make sure you inform him if you have had any reaction with novocaine in the past or if you have never used the medication before. The dentist will try to use the medication in a small dose just to see if there is a reaction from the body if you are unsure of your status and will withdraw therapy if there is any sign of an immune response.
Even if you are suffering from an allergic reaction, you will still be able to sit through the dental procedure in most cases. There are numerous alternative anesthetics that a dentist can use to get the job done so you will not have to reschedule your visit.
To further ease your mind, epidemiology studies indicate that even if you are one of the few unlucky patients to have a novocaine reaction, there will be no serious risk to your life. It was estimated that 1 in every 4,000,000 dental procedures using local anesthetics resulted in the death of the patient. Most of these cases also showed that patients having complications with novocaine or other local painkillers were also taking secondary medications that caused the dosage to increase inadvertently. These patients failed to report the medicines to their doctor beforehand, so he did not have a chance to factor that into his decision. 
Next time you go to the dentist, it is best for you to make a list of all medications you are currently taking as well as any over-the-counter supplements you may be taking. This information will help reduce the chances of any life-threatening events.
Still have something to ask?
Get help from other members!